Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 20, 2003, 6:41 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 6:41 PM CDT (23:41 UTC)
- Expired
- Jun 20, 2003, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 202341
FFWMAF
TXC371-210245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT FRI JUN 20 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 945 PM CDT
* AT 641 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL FROM 12 MILES SOUTHWEST OF
IMPERIAL TO 10 MILES SOUTHEAST OF FORT STOCKTON...OR FROM 16
MILES NORTH OF FORT STOCKTON TO 10 MILES SOUTHEAST OF FORT
STOCKTON...MOVING NORTHEAST AT 15 MPH. MORE THAN 2 INCHES OF RAIN
WAS MEASURED IN FORT STOCKTON.
* SOME LOCATIONS AFFECTED INCLUDE...
BAKERSFIELD...BELDING...COYANOSA...FORT STOCKTON...GIRVIN AND
IMPERIAL
DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.
LAT...LON 3078 10357 3140 10299 3130 10281 3125 10250
3105 10230 3099 10200 3043 10310
$$
051 follow-up statement
000
WGUS74 KMAF 210145
FFSMAF
TXC371-210245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT FRI JUN 20 2003
...A FLASH FLOOD WARNING CONTINUES FOR PECOS COUNTY UNTIL
945 PM CDT...
AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT VERY HEAVY RAINFALL 18 MILES WEST OF BELDING. THE STORM
PRODUCING HEAVY RAINFALL WAS MOVING EAST AT 20 MPH. A RAINFALL RATE
NEAR TWO INCHES AN HOUR WAS ESTIMATED BY RADAR IN THIS STORM.
DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.
LAT...LON 3080 10356 3139 10303 3124 10247 3105 10230
3099 10200 3045 10309
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:45 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 20, 1:45 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT FRI JUN 20 2003 LITTLE CHANGE IN THE UPPER PATTERN WITH A BROAD RIDGE FROM THE SOUTHEAST TIP OF ARIZONA ACROSS THE SOUTHEAST U.S. WHILE A TR0UGH CONTINUES ACROSS THE GREAT BASIN. THE RIDGE WILL FLATTEN BUT REMAIN IN PLACE AS THE TROUGH MOVES EAST. SATELLITE SHOWS A CIRCULATION OVER THE 4 CORNERS REGION WITH STORMS DEVELOPING AHEAD OF IT IN NM... CO... AND TX PANHANDLE. CENTER OF RIDGE WILL MOVE WESTWARD INTO MEXICO BY THE END OF NEXT WEEK ALLOWING THE RETURN OF NORTHWEST FLOW ALOFT. THIS WOULD PUT THE REGION IN MORE FAVORABLE FLOW FOR THUNDERSTORMS. MORNING SHOWERS MOVED OUT OF SOUTHEAST NEW MEXICO INTO THE SOUTH PLAINS THIS AFTERNOON. BEGINNING TO DEVELOP THE POTENTIAL FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING. LATEST SLIGHT RISK NOW COVERS MOST OF CWA. MAF 12Z SOUNDING WAS UNSTABLE AS ARE MODEL SOUNDINGS FOR 00Z... MORE SO IN SOUTHEAST NEW MEXICO. THE COMBINATION OF GOOD LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 60S... DAYTIME HEATING AND SOMEWHAT UPSLOPE FLOW WILL ALLOW THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND DRIFT EAST. AS OF 18Z STARTING TO GET STORMS FIRING OVER THE DAVIS MOUNTAINS. DO NOT EXPECT DRYLINE TO BE A FACTOR AS MOISTURE SHOULD STAY PACKED AGAINST MOUNTAINS. DRYLINE SHOULD BE BETTER DEFINED TOMORROW AND SUNDAY. HOWEVER A WEAK BOUNDARY WAS NOTICED THIS MORNING ACROSS THE NORTHERN PART OF AREA. THIS BOUNDARY HAS BECOME MORE DIFFICULT TO FIND THIS AFTERNOON BUT COULD BECOME A FOCUS FOR CONVECTION. TEMPS WILL INCREASE NEXT COUPLE OF DAYS... MAV TAKES MAF TO 100 SUNDAY WHICH WOULD BE THE FIRST ONE THIS MONTH. AGREE WITH PREVIOUS SHIFT THAT WARMING TEMPERATURES IN THE MID LEVELS WILL SUPPRESS STORM DEVELOPMENT NEXT WEEK. INITIAL NUMBERS FOLLOW. MAF 69/96/71/99/73 2-- CNM 66/97/67/100/69 200 MRF 59/91/61/91/62 300 FST 70/98/72/99/74 2-- .MAF... TX...NONE. NM...NONE. 72
Hazardous weather outlook, Jun 20, 12:33 PM CDT, 6 hours 8 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210930- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1233 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE BY EARLY EVENING ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...AND THE UPPER TRANS PECOS. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TRANS PECOS REGION AND THE WESTERN PERMIAN BASIN AT MIDDAY WILL WEAKEN THROUGH THE AFTERNOON AS THEY CONTINUE TO MOVE EAST. THESE STORMS WILL NOT BECOME SEVERE. BY LATE AFTERNOON OR EARLY EVENING...A SECOND AREA OF THUNDERSTORM ACTIVITY WILL LIKELY DEVELOP NEAR THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS AND MOVE EAST OVER THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND THE WESTERN PERMIAN BASIN. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT ANTICIPATED...A SOME STORMS WILL LIKELY EXCEED SEVERE LEVELS. AREAS MOST LIKELY TO EXPERIENCE A SEVERE STORM LATER TODAY WILL BE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN BASIN. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL PRODUCE DEADLY LIGHTNING...AND HEAVY RAINFALL. SEVERE STORMS WILL PRODUCE LARGE HAIL AND LOCALLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS WILL BE POSSIBLE LATER TODAY/THIS EVENING. TECHNICAL DISCUSSION... BRIEF EXPLANATION OF SEVERE MENTION: A WEAK WIND SHIFT/WARM FRONT HAS PERSISTED THROUGH THE MORNING HOURS AND WAS ORIENTED ACROSS THE CENTRAL BASIN AT MIDDAY. SURFACE ANALYSIS INDICATES MOISTURE IS POOLING ALONG THIS BOUNDARY WITH TDS IN THE MID 60S NEAR/NORTH OF FEATURE. ONGOING CONVECTION IS EXPECTED TO WEAKEN AS IT PROGRESSES EAST INTO THE BASIN...BUT DEBRIS COULD HELP LIMIT INSOLATION/ INSTABILITY. EXPECT MODEST INSTABILITY (LIS -4 AND CAPE 1200 J/KG) TO DEVELOP NEAR THE TX/NM BORDER. WITH BROAD UPPER LOW NEAR THE FOUR CORNERS MINOR WAVES SHOULD ROTATE TOWARDS AREA LATER HELPING TO INCREASE MID LEVEL FLOW AND LIFT FOR STORM INITIATION/ INTENSIFICATION. THEREFORE STORMS...SOME SEVERE...WILL LIKELY DEVELOP ALONG THE HIGHER TERRAIN...AND FURTHER EAST ALONG BOUNDARY BY EARLY EVENING. INCREASED SHEAR/INSTABILITY SHOULD SUPPORT AT LEAST A FEW SEVERE STORMS. LINDLEY
In the hours before
Special weather statement, Jun 20, 1:30 PM CDT, 5 hours 11 minutes before
NMZ027>29-33-34-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1230 PM MDT FRI JUN 20 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... CARLSBAD...HOBBS...AND LOVINGTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:08 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 37 min |
| Jun 20, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 38 min |
| Jun 20, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 48 min |
| Jun 20, 6:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.